Illinois, 2015

Flash Flooding and Hail in Illinois, June 7 to 8, 2015

June 7 to 8, 2015 · NWS LSX · 5 events in 4 counties and zones

A line of slow moving thunderstorms moved south across the forecast area during the evening hours of June 7th and early morning hours of June 8th. There were several reports of damaging winds as well as flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of slow moving thunderstorms moved south across the forecast area during the evening hours of June 7th and early morning hours of June 8th. There were several reports of damaging winds as well as flash flooding. Then during the afternoon and evening hours of June 8th, scattered thunderstorms developed with several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 7, 5:29 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 7, 5:29 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT Sun Jun 7 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 317 PM CDT Sun Jun 7 2015

Primary concern for tonight will be on severe weather. Currently
anticipate a shortwave near STJ travelling ENE to help initiate a
corridor of strong to severe storms near the IA/MO border. As the
synoptic cold front slides slowly south and eastward...additional
development should occur along/ahead of it by this evening.
Certainly ample instability (SBCAPE aoa 3000 J/kg) which compensates
for the more marginal deep-layer shear values (~20-25 knots). Best
odds of more widespread strong/severe storms continues to be across
portions of northeast MO...west-central IL where best combination of
forcing for ascent...instability...and shear will be collocated.
Multicells with possible bowing segments will likely occur with
damaging winds the primary threat. Large hail will also be
possible...particularly with any cells that stay discrete and gain
the ability to rotate. As we head deeper into the
evening...instability will wane a bit so a bit lesser of a threat
for severe weather roughly from I-70 and south. Heavy rain also is a
possible threat with any training convection which is possible as
flow becomes more and more parallel to baroclinic zone. Behind the
effective frontal boundary...also expecting widespread shra w/
embedded thunder to affect the CWA through the late night hours.

Gosselin

.LONG TERM:  (Monday through Next Sunday)
Issued at 317 PM CDT Sun Jun 7 2015

(Monday)

Models show decent lift thru the column at 12z from near what should
be the low level frontal zone still expected to be just north and
west of STL metro but this will sweep thru much of the CWA by
midday.  Prefer at or above higher MET MOS PoPs for most areas
because of this, but it also looks like the further south expected
position of the front Monday afternoon will limit the area where
re-development of TSRA can occur.  Trimmed this area a bit and
limited mainly to the far southern counties just south of KFAM.
Still believe there will at least be a marginal threat for severe
with combo of moderately unstable air and decent bulk shear, but the
window of opportunity will be small spatially and temporally for a
short period of the afternoon in parts of southeast MO.

Despite being behind the cold front for most of the day, should
still see a warm day with mid-upper 80s for maxes expected, save in
parts of southeast MO where more persistent cloud and better rain
chances will limit their warmup.

(Tuesday - Wednesday)

Quiet period expected with NW flow aloft, with reduced moisture
thru the column and lack of any fronts or clear upper level
disturbances until late Wednesday.  Very warm temps expected, with
maxes each day in the upper 80s and lower 90s.

(Thursday - Next Sunday)

SW flow aloft pattern resumes, bringing back occasional upper level
disturbances, moisture increasing thru the column, and a surface
frontal boundary lingering.  This will result in above climo PoPs
thru much of this period, meaning persistent 30% chances and higher.
Temps look to be at least seasonably warm if not remaining above
average thru the period.

TES

&&

.AVIATION:  (For the 00z TAFs through 00z Monday Evening)
Issued at 624 PM CDT Sun Jun 7 2015

Focus continues to be on timing of thunderstorms and severity
through this evening. Once again have delayed onset of storms
another 1-2 hours per latest radar imagery and HRRR guidance. Band
of convection has very slowly moved southward late this afternoon
with individual elements predominantly travelling east or even
a bit northeast. Have timing of onset around 0100 UTC at
KUIN...0400 UTC at KCOU...and 0500-0600 at metro TAF sites. Storms
may be strong to severe...particularly for KUIN early this
evening. Predominant threats would be damaging winds and large
hail. Still also expecting some shra with embedded thunder behind
convective line as secondary shortwave rotates down the base of
the amplifying trough. Quieter weather with winds veering to the
northwest behind the cold front is anticipated by late Monday
morning along with scattering out of the cloud deck.

Specifics for KSTL:

Focus continues to be on timing of thunderstorms and severity
through this evening. Once again have delayed onset of storms
another hour per latest radar imagery and HRRR guidance. Band
of convection has very slowly moved southward late this afternoon
with individual elements predominantly travelling east or even
a bit northeast. Have timing of onset at Lambert Field around 0500 UTC.
A few storms may be strong to severe with damaging winds and small
hail possible. Still also expecting some shra with embedded thunder behind
convective line as secondary shortwave rotates down the base of
the amplifying trough through about 1300 UTC Monday morning. Quieter
weather with winds veering to the northwest behind the cold front
is anticipated by late Monday morning along with scattering out of
the cloud deck.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 7, 2:31 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT SUN JUN 7 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
331 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY. SOME OF THE STORMS THROUGH THIS EVENING
COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE
REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA ON MONDAY MORNING AND BE LIMITED TO SOME AREAS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI ON MONDAY AFTERNOON.

THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING...ESPECIALLY FOR AREAS
IN NORTHEAST MISSOURI AND WEST-CENTRAL ILLINOIS.

TES

In the hours before

Special weather statement, Jun 7, 2:58 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT SUN JUN 7 2015

ILZ095-072130-
ADAMS IL-
358 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS COUNTY UNTIL 430
PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MENDON...OR 15 MILES EAST OF CANTON...MOVING
EAST NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GOLDEN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

GOSSELIN
Special weather statement, Jun 7, 4:41 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT SUN JUN 7 2015

MOZ019-072315-
LEWIS MO-
541 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS COUNTY UNTIL
615 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF LEWISTOWN...OR 12 MILES WEST
OF CANTON...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN LEWIS COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT
Special weather statement, Jun 7, 5:31 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT SUN JUN 7 2015

MOZ018-080000-
KNOX MO-
631 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 700 PM
CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRASHEAR...OR 10 MILES WEST OF EDINA...
MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  GREENSBURG...
  KNOX CITY...
  COLONY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, Jun 7, 5:53 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             HURDLAND                40.15N  92.30W
06/07/2015  E0.25 INCH       KNOX               MO   TRAINED SPOTTER

            ALSO BRIEF HEAVY RAIN WITH LOCALIZED FLOODING OF LOW
            SPOTS.

0645 PM     TSTM WND GST     HURDLAND                40.15N  92.30W
06/07/2015  E40 MPH          KNOX               MO   TRAINED SPOTTER

            ALSO BRIEF HEAVY RAIN WITH LOCALIZED FLOODING OF LOW
            SPOTS.

&&

BYRD
Local storm report, Jun 7, 6:14 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     5 SSE EDINA             40.09N  92.15W
06/07/2015  E40 MPH          KNOX               MO   TRAINED SPOTTER

0700 PM     HEAVY RAIN       5 SSE EDINA             40.09N  92.15W
06/07/2015  E1.00 INCH       KNOX               MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Jun 7, 6:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     CANTON                  40.13N  91.52W
06/07/2015  M45 MPH          LEWIS              MO   CO-OP OBSERVER

            FROM CANTON L D 20.

&&

GOSSELIN

The radar

The Lincoln radar (KILX), 160 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 7, 6:25 PM CST to 6:40 PM CST
Where
Adams County, Loraine to 1.24 mi ENE of Camp Pt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -91.220

Thunderstorm winds blew down numerous power lines across northern portions of Adams County. Also, just west of Camp Point several large tree limbs were blown down.

Flash Flood, Montgomery

When
June 8, 12:00 AM CST to 6:24 AM CST
Where
Montgomery County, 1.41 mi WSW of Irving to 5.19 mi WNW of Witt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.195, -89.425

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois Route 16 between Irving and Witt. Also, several viaducts were flooded as well.

Flash Flood, Fayette

When
June 8, 12:00 AM CST to 6:24 AM CST
Where
Fayette County, 6.27 mi NNW of Bingham to 2.43 mi WSW of Pittsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.208, -89.249

Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded across the county.

Flash Flood, Bond

When
June 8, 1:00 AM CST to 6:55 AM CST
Where
Bond County, 2.27 mi NNW of Stubblefield to 0.74 mi NNW of Scott Corners
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.881, -89.484

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded, including Illinois Route 127 near Greenville.

Hail, Adams

When
June 8, 1:50 PM CST to 2:10 PM CST
Where
Adams County, 0.4 mi NNE of Ursa to 3.15 mi S of Ewbanks
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.076, -91.368

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589433, 589909, 589910, 589911, 589489.